Alert archive / Mississippi / Flash Flood Warnings in 2010
Flash Flood Warning 92, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at May 20, 2010, 1:34 PM CDT for 8 counties in Mississippi. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 20, 2010, 1:34 PM CDT (18:34 UTC)
- Expired
- May 20, 2010, 3:30 PM CDT
- In force
- 116 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Calhoun County, MS, Chickasaw County, MS, Itawamba County, MS, Lee County, MS, Pontotoc County, MS, Prentiss County, MS, Tippah County, MS, Union County, MS
The radar
The Columbus AFB radar (KGWX), 67 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.6 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1199 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 20, 12:46 PM CDT, 48 minutes earlier.
Area forecast discussion, May 20, 12:46 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1246 PM CDT THU MAY 20 2010
.DISCUSSION...
UPDATED FOR 18Z AVIATION DISCUSSION
&&
.PREV DISCUSSION... /ISSUED 1005 AM CDT THU MAY 20 2010/
DISCUSSION...
DEWPOINTS ARE ON THE RISE ACROSS THE SOUTHERN HALF OF THE MID
SOUTH AS A WARM FRONT LIFTS NORTH OF THE REGION. MUCAPE VALUES
WERE IN THE 500-1000 J/KG ACROSS NORTHERN MS AND SOUTHWEST TN WITH
VALUES GREATER THAN 2000 J/KG AS CLOSE AS CENTRAL MS. EXPECT THIS
WARM MOIST AIRMASS TO ADVECT INTO MUCH OF THE SERVICE AREA DURING
THE DAY AHEAD OF A STRONG H5 VORTICITY MAXIMA. A CONVECTIVE WATCH
BOX IS POSSIBLE BY MIDDAY WITH THIS SCENARIO IN MIND. THE 12Z NAM
SHOWS THIS VORTICITY MAXIMA MOVING THROUGH NORTHEAST AR AND FAR
WESTERN TN BETWEEN 12 PM AND 3 PM.
FLASH FLOODING REMAINS A CONCERN WITH SATELLITE ESTIMATES SHOWING
UP TO 1.5 INCH PER HOUR RAINFALL RATES ASSOCIATED WITH A LARGE
AREA OF SHOWERS AND THUNDERSTORMS ACROSS WESTERN AR AT 10 AM. A
FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY MORNING.
THE CURRENT FORECAST LOOKS GOOD. WILL NEED TO UPDATE IF A WATCH
BOX IS ISSUED.
OKULSKI
PREV DISCUSSION... /ISSUED 255 AM CDT THU MAY 20 2010/
CLOUDS ARE INCREASING ACROSS THE FORECAST AREA EARLY THIS MORNING
WITH TEMPERATURES MAINLY IN THE 60S. A LARGE AREA OF SHOWERS AND
THUNDERSTORMS IS MOVING SLOWLY NORTHEAST ACROSS NORTHERN AND
CENTRAL ARKANSAS.
WARM FRONT CURRENTLY EXTENDS FROM WEST CENTRAL ARKANSAS THROUGH
CENTRAL MISSISSIPPI AND INTO SOUTH ALABAMA. THIS FRONT WILL MOVE
NORTH INTO THE FORECAST AREA LATER TODAY. SOUTH OF THE WARM FRONT
THE ATMOSPHERE WILL BECOME QUITE UNSTABLE AND AS A COLD FRONT
APPROACHES FROM THE WEST. SHOWERS AND THUNDERSTORMS WILL BECOME
MORE NUMEROUS LATER TODAY AND TONIGHT. SOME OF THE THUNDERSTORMS
MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE
MAIN THREAT WITH TORNADOES ALSO A POSSIBILITY. THERE ALSO REMAIN A
FLASH FLOOD THREAT MAINLY OVER NORTHERN SECTIONS OF THE FORECAST
AREA WHERE THE FLASH FLOOD WATCH IS IN EFFECT.
BY FRIDAY MORNING...THE COLD FRONT WILL BE MOVING THROUGH THE
FORECAST AREA WITH SCATTERED SHOWERS AND THUNDERSTORMS AHEAD OF
THE FRONT. THE COLD FRONT SHOULD BE EAST OF THE REGION BY FRIDAY
NIGHT ENDING THE THREAT OF RAIN FOR THE FORECAST AREA.
A LARGE UPPER LEVEL RIDGE BEGINS TO BUILD OVER THE CENTRAL U.S. BY
SATURDAY. THIS WILL BEGIN A PERIOD OF DRY WEATHER OVER THE REGION
WITH AFTERNOON TEMPERATURES APPROACHING 90 DEGREES. THIS PERIOD OF
DRY WEATHER AND VERY WARM TEMPERATURES WILL LAST THROUGHOUT THE
WEEKEND AND INTO MONDAY AND TUESDAY.
AN UPPER LEVEL LOW IS EXPECTED TO DEVELOP OVER THE SOUTHEAST
ATLANTIC COAST EARLY NEXT WEEK AND WILL GRADUALLY MOVE WEST TRYING
TO UNDERCUT THE UPPER LEVEL RIDGE. AS A RESULT...THERE MAY BE SOME
ISOLATED THUNDERSTORMS ACROSS THE FORECAST AREA ON WEDNESDAY.
ARS
.AVIATION...
18Z TAF CYCLE
ANOTHER ROUND OF SHRAS AND TSRAS IS STARTING TO DEVELOP ACROSS
AREAS EAST OF THE MISSISSIPPI RIVER ATTM WHERE MOISTURE AND
INSTABILITY ARE GREATEST. EXPECT MVFR/VFR CIGS WITH OCNL IFR
CONDS INVOF TSRAS AT KMEM...KMKL AND KTUP THROUGH ABOUT 21/01Z.
LARGE HAIL AND STRONG GUSTY WINDS ARE ALSO POSSIBLE INVOF TSRAS.
KEPT ONLY VCTS AT KJBR SINCE THIS AREA HAS BEEN STABILIZED BY THIS
MORNINGS CONVECTION OVER ARKANSAS. EXPECT SHRAS AND TSRAS TO
DIMINISH THIS EVENING...WITH VFR CONDS PROBABLY RETURNING. STILL
EXPECT STRATUS TO REDEVELOP AFT 21/09Z...LIFTING AROUND 21/16Z.
WINDS WILL GENERALLY BE SOUTHERLY AROUND 10 KTS GRADUALLY SHIFTING
TO SW FRIDAY MORNING.
SJM
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 82 69 86 69 / 80 80 30 10
MKL 78 67 81 61 / 70 80 50 10
JBR 78 65 84 62 / 80 80 30 10
TUP 83 68 85 67 / 60 80 50 10
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-MISSISSIPPI-POINSETT-
RANDOLPH-ST. FRANCIS.
MO...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR DUNKLIN-PEMISCOT.
MS...NONE.
TN...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR CARROLL-CHESTER-
CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
OBION-SHELBY-TIPTON-WEAKLEY.
&&Hazardous weather outlook, May 20, 3:30 AM CDT, 10 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 330 AM CDT THU MAY 20 2010 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-211030- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 330 AM CDT THU MAY 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT ACROSS THE ENTIRE AREA AS A COLD FRONT APPROACHES THE REGION. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS WITH THESE THUNDERSTORMS ALTHOUGH TORNADOES ARE ALSO POSSIBLE. LOCALLY HEAVY RAINFALL AND FLASH FLOODING WILL ALSO BE POSSIBLE AND A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY MORNING NORTH OF A LINE FROM FORREST CITY ARKANSAS TO SAVANNAH TENNESSEE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FEW STRONG TO SEVERE THUNDERSTORMS MAY BE POSSIBLE FRIDAY EAST OF THE MISSISSIPPI RIVER. DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE WITH THESE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.
In the hours before
Special weather statement, May 20, 12:02 PM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 1202 PM CDT THU MAY 20 2010 MSZ021-201745- YALOBUSHA MS- 1202 PM CDT THU MAY 20 2010 ...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL 1245 PM CDT FOR... YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI... A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED 7 MILES SOUTH OF SCOBEY AT NOON CDT...MOVING NORTHEAST AT 40 MPH. PEOPLE IN YALOBUSHA COUNTY...INCLUDING LOCATIONS NEAR WATER VALLEY... SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 20, 12:05 PM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 1205 PM CDT THU MAY 20 2010 MSZ002-003-013-201730- BENTON MS-MARSHALL MS-LAFAYETTE MS- 1205 PM CDT THU MAY 20 2010 ...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL 1230 PM CDT FOR... SOUTHERN BENTON COUNTY IN NORTHEAST MISSISSIPPI... NORTH CENTRAL LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI... SOUTHEASTERN MARSHALL COUNTY IN NORTHWEST MISSISSIPPI... A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED 10 MILES SOUTH OF LAWS HILL AT 1206 PM CDT...MOVING NORTHEAST AT 35 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. PEOPLE IN BENTON...LAFAYETTE AND MARSHALL COUNTIES...INCLUDING LOCATIONS NEAR HOLLY SPRINGS AND WALL DOXEY STATE PARK...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 20, 12:24 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 1224 PM CDT THU MAY 20 2010 MSZ013>015-201815- UNION MS-LAFAYETTE MS-PONTOTOC MS- 1224 PM CDT THU MAY 20 2010 ...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL 115 PM CDT FOR... NORTHWESTERN PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI... SOUTHWESTERN UNION COUNTY IN NORTHEAST MISSISSIPPI... SOUTHEASTERN LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI... A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED 3 MILES EAST OF PARIS AT 1224 PM CDT... MOVING NORTHEAST AT 30 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. PEOPLE IN LAFAYETTE...PONTOTOC AND UNION COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 20, 12:43 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 1243 PM CDT THU MAY 20 2010 MSZ013-015-021-022-201815- LAFAYETTE MS-PONTOTOC MS-YALOBUSHA MS-CALHOUN MS- 1243 PM CDT THU MAY 20 2010 ...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL 115 PM CDT FOR... NORTHERN CALHOUN COUNTY IN NORTHEAST MISSISSIPPI... EXTREME SOUTHWESTERN PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI... SOUTHEASTERN LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI... NORTHEASTERN YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI... A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED 5 MILES SOUTHWEST OF BANNER AT 1243 PM CDT...MOVING NORTHEAST AT 30 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. PEOPLE IN CALHOUN...LAFAYETTE...PONTOTOC AND YALOBUSHA COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 20, 1:12 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 112 PM CDT THU MAY 20 2010 MSZ015>017-201900- LEE MS-ITAWAMBA MS-PONTOTOC MS- 112 PM CDT THU MAY 20 2010 ...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL 200 PM CDT FOR... NORTHWESTERN ITAWAMBA COUNTY IN NORTHEAST MISSISSIPPI... LEE COUNTY IN NORTHEAST MISSISSIPPI... EASTERN PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI... A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED 5 MILES EAST OF TROY AT 112 PM CDT...MOVING NORTHEAST AT 30 MPH. PEOPLE IN ITAWAMBA...LEE AND PONTOTOC COUNTIES...INCLUDING LOCATIONS NEAR TOMBIGBEE STATE PARK...TRACE STATE PARK...TUPELO AND VERONA... SHOULD MONITOR THIS STORM CLOSELY. .A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ADVISORY AREA.
Special weather statement, May 20, 1:14 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 114 PM CDT THU MAY 20 2010 MSZ004-009-014-201900- TIPPAH MS-PRENTISS MS-UNION MS- 114 PM CDT THU MAY 20 2010 ...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL 200 PM CDT FOR... NORTHWESTERN PRENTISS COUNTY IN NORTHEAST MISSISSIPPI... SOUTHEASTERN TIPPAH COUNTY IN NORTHEAST MISSISSIPPI... EASTERN UNION COUNTY IN NORTHEAST MISSISSIPPI... A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED OVER NEW HARMONY AT 114 PM CDT...MOVING NORTHEAST AT 30 MPH. PEOPLE IN PRENTISS...TIPPAH AND UNION COUNTIES SHOULD MONITOR THIS STORM CLOSELY. .A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ADVISORY AREA.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 5:42 AM CDT | Flash Flood Warning | MEG | Dyer, Lake, Obion | 4 hr |
| May 20, 2:11 PM CDT | Flash Flood Warning | MEG | Hardin, McNairy | 3 hr |
| May 20, 2:46 PM CDT | Flash Flood Warning | MEG | Decatur, Hardin, Henderson | 119 min |
| May 20, 1:29 PM CDT | Severe Thunderstorm Warning | MEG | Itawamba, Lee, Pontotoc, Prentiss, Tippah, Union | 46 min |
| May 20, 2:11 PM CDT | Severe Thunderstorm Warning | MEG | Itawamba, Lee, Prentiss, Tishomingo | 49 min |
| May 20, 2:19 PM CDT | Severe Thunderstorm Warning | MEG | Chickasaw, Itawamba, Lee, Monroe, Pontotoc | 41 min |
| May 20, 4:32 PM CDT | Areal Flood Advisory | MEG | Itawamba, Monroe | 3 hr |
| May 20, 3:46 AM CDT | Flash Flood Warning | MEG | Clay, Craighead, Greene, Lawrence, Poinsett, Randolph | 5 hr |
Nearby
Flash Flood Warnings in Mississippi, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.